Hail, Floyd
- When
- April 20, 6:52 PM CST
- Where
- Floyd County, 1.51 mi W of Folkerts Fld Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.130, -92.900
Thunderstorms developed along a cold front as it moved across northeast Iowa during the evening of April 20th. One of these storms became strong enough to produce penny sized hail in Rudd (Floyd County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed along a cold front as it moved across northeast Iowa during the evening of April 20th. One of these storms became strong enough to produce penny sized hail in Rudd (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 20, 5:44 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 644 PM CDT SUN APR 20 2014 .UPDATE... ISSUED AT 644 PM CDT SUN APR 20 2014 BECOMING A BIT CONCERNED THAT THE CURRENT SHOWERS AND THUNDERSTORMS ACROSS NORTHERN IOWA INTO FAR SOUTHWEST WISCONSIN MAY NOT MOVE MUCH TONIGHT. MANY MODELS STRUGGLED THIS AFTERNOON TO HAVE THE CONVECTION WHERE IT WAS. MOST THOUGHT IT WOULD BE CLOSER TO I-90 INSTEAD OF NORTHERN IOWA. BELIEVE THE SOUTHWARD PROGRESSION WAS A RESULT OF COOL AIR OUTFLOW...WHICH CAN DEFINITELY BE SEEN IN TEMPERATURES BETWEEN LA CROSSE AND DUBUQUE. NOW THERE IS A WARM FRONT RE-INFORCED BY THAT COOL AIR OUTFLOW SITUATED ALONG US-20. MODELS ARE IN AGREEMENT THAT A LOW LEVEL JET WILL DEVELOP THIS EVENING...NOT STRONG...BUT ONE NONETHELESS. THIS LOW LEVEL JET COULD HELP TO PROPEL THE WARM FRONT NORTH. HOWEVER...THE LOW LEVEL JET WILL LIKELY HELP TO MAINTAIN CONVECTION NORTH OF THE BOUNDARY...WITH ITS COOL AIR OUTFLOW HOLDING BACK THE FRONT. THUS THE CONCERN THAT THE CONVECTION ONGOING OVER NORTHERN IOWA MAY NOT MOVE. IT SHOULD BE NOTED THAT THE 925-850MB FLOW IS SOUTHWEST UNTIL ABOUT 08-09Z...THEN IT TURNS WESTERLY. SO IT WOULD APPEAR UNTIL 08-09Z IS THE TIME FOR THE FRONT TO MOVE NORTH. PRECIPITABLE WATER VALUES IN PLACE ARE ON THE ORDER OF 1-1.1 INCHES WHILE MUCAPE STANDS BETWEEN 500-1000 J/KG BEING LIFTED INTO THE BOUNDARY. THE MUCAPE SHOULD SLOWLY FALL THROUGH THE NIGHT... BUT PLENTY ENOUGH TO KEEP CONVECTION GOING. THE MUCAPE CERTAINLY IS NOT HIGH ENOUGH TO HAVE A DEEP UPDRAFT...NOR IS THE PRECIPITABLE WATER HIGH ENOUGH TO GET BIG RAINS. STILL...THE TRAINING CONCERN TO THE PRECIPITATION DOES RAISE SOME SITUATIONAL AWARENESS OF HYDROLOGY ISSUES. SO FAR RIVERS HAVE NOT RESPONDED TO RECENT RAIN WHICH IS GOOD NEWS. WE\LL JUST HAVE TO KEEP A MONITOR FOR ANY HEAVIER PRECIPITATION CORES. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 121 PM CDT SUN APR 20 2014 THE MAIN FORECAST PROBLEM IS WITH THE RAIN CHANCES THROUGH MONDAY. SURFACE ANALYSIS THIS AFTERNOON INDICATES THE STATIONARY FRONT EXTENDS FROM WESTERN IOWA INTO SOUTHERN WISCONSIN AND IS OVER THE VERY SOUTHERN PARTS OF THE FORECAST AREA. LOCAL AND REGIONAL RADARS SHOWS THE MOST CONCENTRATED AREA OF RAIN NORTH OF THE FRONT FROM NORTHEAST IOWA INTO WESTERN WISCONSIN WITH MORE SCATTERED ACTIVITY BACK INTO THE NORTH CENTRAL IOWA. GIVEN THE MOVEMENT OF THE CURRENT ACTIVITY...EXPECT THAT MOST OF THIS WILL HAVE MOVED EAST OF THE FORECAST AREA BY 00Z. HOW MUCH ADDITIONAL ACTIVITY WILL FORM ALONG THE FRONT IS RATHER UNCERTAIN. THE FORCING DOES NOT LOOK TO BE ALL THAT STRONG WITH THE AREA SPLIT BETWEEN THE NORTHERN STREAM SYSTEM MOVING ACROSS SOUTHERN CANADA AND A SHORT WAVE TROUGH GETTING EJECTED OUT OF THE SYSTEM OVER THE SOUTHERN PLAINS. THE INDICATIONS ARE THAT THIS WAVE COMING OUT OF THE SOUTHWEST WILL TRACK ACROSS SOUTHEAST IOWA INTO NORTHERN ILLINOIS. THE BEST PV ADVECTION IN THE 500-300 MB LAYER WILL BE WITH THE CANADIAN SYSTEM WITH SOME VERY WEAK PV ADVECTION ACROSS MISSOURI AND ILLINOIS WITH THE SOUTHWEST WAVE. WEAK TO AT TIMES MODERATE FRONTOGENESIS WILL BE IN PLACE NORTH OF THE FRONT IN THE 1000-700 MB LAYER TONIGHT AND THEN SHIFTING SOUTHEAST ACROSS THE AREA MONDAY MORNING AS THE FRONT MOVES OUT WITH THE SHORT WAVE TROUGH. ISENTROPIC UP GLIDE OF 3 TO 5 UBAR/S WILL OCCUR INTO AND OVER THE FRONT ON THE 300K SURFACE INTO MONDAY MORNING. THE MOISTURE TRANSPORT ON THIS LEVEL IS NOT VERY STRONG AND IS PARALLEL TO THE BOUNDARY AND NOT INTO IT. WITH THE WEAK FORCING ALONG THE BOUNDARY...CONFIDENCE ON HOW MUCH ADDITIONAL ACTIVITY IS GOING TO DEVELOP OVERNIGHT IS NOT VERY HIGH. HAVE CONTINUED THE TRENDS FROM THE PREVIOUS FORECAST OF SHOWING THE HIGHEST CHANCES ALONG AND NORTH OF THE BOUNDARY WITH A BAND OF 50 TO 70 PERCENT CHANCES. WILL ALSO CONTINUE TO MENTION SOME THUNDER FOR MOST OF THE AREA...EXCEPT NORTHEAST OF INTERSTATE 94 WHERE IT LOOKS LIKE THERE WILL BE LITTLE TO NO CAPE IN PLACE. THE RAIN CHANCES WILL PERSIST THROUGH MONDAY MORNING BEFORE DIMINISHING THROUGH THE AFTERNOON AS THE FRONT MOVES AWAY FROM THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE AREA FOR MONDAY NIGHT AND PERSIST INTO TUESDAY NIGHT. QUIET WEATHER WITH SOME SLIGHTLY COOLER AIR WITH OVERNIGHT LOWS DROPPING INTO THE 30S WITH SOME 20S POSSIBLE. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 121 PM CDT SUN APR 20 2014 AN EXTENDED PERIOD OF WET WEATHER LOOKS TO BE POSSIBLE STARTING WEDNESDAY AND PERSISTING THROUGH FRIDAY WITH ADDITIONAL CHANCES THEN FOR THE UPCOMING WEEKEND. THE UPPER LEVEL RIDGE WILL GET PUSHED EAST OF THE REGION AS AN UPPER LEVEL LOW COMES ACROSS THE NORTHERN ROCKIES. A LEAD SHORT WAVE TROUGH IS EXPECTED TO COME OUT OF THE UPPER LEVEL LOW AND RIDE UP THE BACKSIDE OF THE DEPARTING RIDGE. THIS WILL HELP GENERATE THE FIRST RAIN CHANCES AS LOW PRESSURE SHOULD DEVELOP OVER THE HIGH PLAINS WITH STRONG WARM ADVECTION OVER THE REGION AHEAD OF THIS SURFACE LOW AND SHORT WAVE TROUGH. THE NEXT SHORT WAVE TROUGH ROUNDING THE UPPER LEVEL LOW IS FORECAST TO BECOME VERY STRONG AND CAUSE A NEW UPPER LEVEL LOW TO FORM OVER THE UPPER MIDWEST AS THE FIRST UPPER LEVEL LOW WEAKENS AND DISSIPATES. THIS NEW UPPER LEVEL LOW WILL THEN MOVE SLOWLY FROM THE UPPER MIDWEST ACROSS THE GREAT LAKES KEEPING THE PRECIPITATION CHANCES GOING. DIFFERENCES THEN BETWEEN THE 20.12Z ECMWF AND GFS ON HOW STRONG THE SUBSEQUENT RIDGING WILL BE WITH THE ECMWF WEAKER ALLOWING MORE SHORT WAVE ENERGY TO MOVE OVER THE REGION FOR THE PRECIPITATION CHANCES NEXT WEEKEND. UNFORTUNATELY...TEMPERATURES LOOK TO BE COOL ENOUGH FRIDAY AND SATURDAY NIGHT FOR THE POSSIBILITY OF A RAIN/SNOW MIX OR LIGHT SNOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 644 PM CDT SUN APR 20 2014 AVIATION FORECAST IS A BIT UNCERTAIN ON THE PRECIPITATION SIDE OF THINGS...PRIMARILY BECAUSE SHOWERS AND EMBEDDED THUNDERSTORMS HAVE BEEN OCCURRING FARTHER SOUTH THIS AFTERNOON THAN MOST COMPUTER MODELS SUGGEST. THIS PRECIPITATION CONTINUES TO DEVELOP JUST NORTH OF A WARM FRONT THAT HAS LAID UP NEAR US-20 IN IOWA. THE BOUNDARY HAS NOT BEEN ABLE TO MOVE DUE TO THAT CONTINUED REGENERATION OF SHOWERS TO ITS NORTH. THERE ARE INDICATIONS TONIGHT OF INCREASING WINDS ABOVE THE SURFACE TO HELP PROPEL THE FRONT NORTHWARD... CLOSER TO THE TAF SITES. IF THIS WERE TO OCCUR...BOTH TAF SITES WOULD SEE PERSISTENT SHOWERS AND SOME THUNDERSTORMS. HOWEVER...AM VERY CONCERNED THIS PRECIPITATION MAY STAY STUCK SOUTH OF THE TAF SITES. THEREFORE...HAVE TRENDED THE TAF FORECAST MORE OPTIMISTIC. IT STILL SEEMS LIKE AFTER MIDNIGHT INTO MONDAY MORNING WOULD STAND TO HAVE THE BEST CHANCE FOR THE TAF SITES TO PICK UP PRECIPITATION AND MVFR VISIBILITIES/CEILINGS. THERE IS GOOD AGREEMENT THAT THE CONCERN FOR PRECIPITATION WILL END LATE MONDAY MORNING AS A COLD FRONT PASSES THROUGH THE TAF SITES. IN ITS WAKE...SKIES CLEAR AND WINDS BECOME GUSTY OUT OF THE NORTHWEST...PERHAPS UP TO 25 KT. ONE OTHER THING THAT NEEDS MONITORING IS IF SKIES CAN CLEAR AT THE TAF SITES TONIGHT. IF SKIES CLEAR...FOG IS LIKELY. HOWEVER...NOT EXPECTING THIS TO OCCUR AT THIS TIME...WITH EITHER PRECIPITATION MOVING THROUGH OR DEBRIS CLOUD FROM PRECIPITATION TO THE SOUTH KEEPING CLOUDS IN PLACE. && .HYDROLOGY... ISSUED AT 644 PM CDT SUN APR 20 2014 FLOODING ALONG THE LOWER REACHES OF THE MISSISSIPPI RIVER WILL CONTINUE THROUGH THE FIRST PART OF THE WEEK AS RUNOFF FROM UPSTREAM SNOW MELT AND RECENT RAIN RUNOFF MOVES DOWNSTREAM. RAINFALL OVERNIGHT INTO MONDAY IS NOT ANTICIPATED TO BE ENOUGH TO PRODUCE ANY ADDITIONAL FLOODING CONCERNS. HOWEVER...POTENTIAL TRAINING OF PRECIPITATION TONIGHT WILL NEED TO BE MONITORED...ESPECIALLY WITH ANY HEAVIER PRECIPITATION CORES. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...AJ SHORT TERM...04 LONG TERM...04 AVIATION...AJ HYDROLOGY...04/AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SUN APR 20 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 315 PM CDT SUN APR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. LIGHTNING WOULD BE THE MAIN HAZARD FROM ANY STORMS THAT DEVELOP. WATER LEVELS ON PORTIONS OF THE MISSISSIPPI RIVER WILL BE NEAR OR ABOVE FLOOD STAGE FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE ENTIRE AREA MONDAY MORNING...THEN FOR LOCATIONS EAST AND SOUTH OF LA CROSSE MONDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE THUNDERSTORMS. THE MAIN HAZARD WOULD BE LIGHTNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND WEST OF THE MISSISSIPPI RIVER WEDNESDAY AFTERNOON. CHANCES FOR THUNDERSTORMS SPREAD ACROSS THE ENTIRE AREA WEDNESDAY NIGHT THROUGH THURSDAY EVENING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER WITH ANY OF THESE THUNDERSTORMS APPEARS QUITE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY...HOWEVER RAINFALL REPORTS ARE ALWAYS APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 720 PM CDT SUN APR 20 2014 IAZ008>011-018-019-029-030-210300- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN 720 PM CDT SUN APR 20 2014 ...HEAVY RAIN AND GUSTY WINDS POSSIBLE THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS NORTHEAST IOWA THROUGH THE EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE WIND GUSTS UP TO 45 MPH ALONG WITH HEAVY RAIN. IF TRAVELING...BE PREPARED FOR THESE STRONG WIND GUSTS AND PONDING OF WATER ON ROADWAYS. AJ
The La Crosse radar (KARX), 158 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510905.